Alert archive / Utah / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 14, NWS Salt Lake City, UT

July 3, 2014Davis County, Salt Lake County, Weber County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 3, 2014, 5:06 PM MDT for Davis County, Salt Lake County, Weber County, Utah. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2014, 5:06 PM MDT (23:06 UTC)
Expired
Jul 3, 2014, 5:30 PM MDT
In force
24 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Davis County, UT, Salt Lake County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 55 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.1 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-387 J/kg
Mixed-layer LCL
3449 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WUUS55 KSLC 032306
SVRSLC
UTC011-035-057-032330-
/O.NEW.KSLC.SV.W.0014.140703T2306Z-140703T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
506 PM MDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SALT LAKE COUNTY IN UTAH...
  SOUTHEASTERN WEBER COUNTY IN UTAH...
  EASTERN DAVIS COUNTY IN UTAH...

* UNTIL 530 PM MDT

* AT 506 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR BOUNTIFUL...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SALT LAKE CITY...LAYTON...BOUNTIFUL...FARMINGTON...KAYSVILLE...
  NORTH SALT LAKE...CENTERVILLE...WOODS CROSS...SOUTH WEBER...WEST
  BOUNTIFUL...FRUIT HEIGHTS AND EAST LAYTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 4114 11186 4102 11184 4097 11178 4096 11182
      4085 11175 4076 11217 4098 11221
TIME...MOT...LOC 2306Z 235DEG 28KT 4091 11199 

$$

ES
1 follow-up statement
482 
WWUS55 KSLC 032331
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
531 PM MDT THU JUL 3 2014

UTC011-035-057-032339-
/O.EXP.KSLC.SV.W.0014.000000T0000Z-140703T2330Z/
SALT LAKE UT-WEBER UT-DAVIS UT-
531 PM MDT THU JUL 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SALT LAKE...
SOUTHEASTERN WEBER AND EASTERN DAVIS COUNTIES WILL EXPIRE AT 530 PM
MDT...
                
THE THUNDERSTORM STORM HAS WEAKENED...SO THE WARNING WILL BE ALLOWED 
TO EXPIRE. HOWEVER...GUSTY WINDS OF 40-50 MPH ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM AS IT MOVES THROUGH THE NORTHERN WASATCH 
FRONT.

LAT...LON 4114 11186 4102 11184 4097 11178 4096 11182
      4085 11175 4076 11217 4098 11221
TIME...MOT...LOC 2329Z 235DEG 28KT 4091 11199 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:47 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 3, 3:47 PM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
347 PM MDT THU JUL 3 2014

.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER THE INTERIOR WEST
WILL REMAIN THE DOMINANT FEATURE THROUGH THE UPCOMING HOLIDAY
WEEKEND. INCREASING MOISTURE WILL BRING AN INCREASING THREAT OF
AFTERNOON AND EVENING THUNDERSTORMS OVER THE NEXT SEVERAL
DAYS...ESPECIALLY ACROSS SOUTHERN UTAH THIS WEEKEND.

&&

.DISCUSSION...SHORT WAVE TROUGH NOTED IN 500MB ANALYSIS
TRANSITIONING SLOWLY NORTHEAST AT THIS TIME WITH CURRENT
PLACEMENT FROM ROUGHLY DUGWAY SOUTHEAST TO RICHFIELD. SCATTERED
SHOWERS/STORMS HAVE LINED UP ALONG THE PRIMARY AXIS OF THIS
FEATURE WITHIN AN AREA OF MODEST INSTABILITY. DCAPE FAIRLY
IMPRESSIVE DUE DRY LOW LEVELS IN PLACE AND HAVE NOTED SEVERAL
MICROBURST WIND GUSTS TO 60 MPH IN THE DUGWAY AREA. OPTED TO ISSUE
A HIGH WIND WARNING DUE TO SEVERAL MICROBURSTS OCCURRING OUT OF
RATHER BENIGN CONVECTION...VALID THROUGH 6 PM THIS EVENING AS
INSTABILITY SHOULD BEGIN WANING THEREAFTER AS STORMS TRANSITION
EAST OVER THE GREAT SALT LAKE ON INTO THE WASATCH FRONT.

ONLY NOTABLE CHANGES TO THE SHORT TERM FORECAST WERE TO INCREASE
POPS FROM ISOLATED TO SCATTERED ACROSS THE WEST DESERT AND
PORTIONS OF THE WASATCH FRONT THIS EVENING.

A NORTHWARD SHIFT OF THE HIGH WILL OCCUR OVER THE NEXT 24 HOURS
AND IS EXPECTED TO NOT ONLY ALLOW A NET DRYING TREND OVER
NORTHERN/CENTRAL UTAH...BUT WILL ALSO STABILIZE THE MID LEVELS
SOME DUE TO A MORE SUBSIDENT ENVIRONMENT. RETURN FLOW AROUND THIS
HIGH WILL BEGIN ANOTHER AND MORE NOTABLE MOISTURE SURGE ACROSS THE
FAR SOUTH TOMORROW...WITH TRENDS TO SPREAD NORTH TO ROUGHLY I-70
COME SATURDAY. ISOLATED TO WIDELY SCATTERED CONVECTION COULD VERY
WELL SPREAD JUST OVER THE UT/AZ BORDER LATE TOMORROW WHICH HAS
BEEN COVERED FOR THE SOUTHERN MOUNTAINS...BUT OPTED TO ADD
MENTION OF STORMS IN THE LAKE POWELL/KANAB/DIXIE AREAS AS WELL IN
THIS FORECAST PACKAGE. STORMS ARE EXPECTED TO TREND MORE WET EACH
DAY AS DEEPER MOISTURE GRADUALLY BECOMES ENTRENCHED ACROSS THE
SOUTH. DUE TO THIS...OPTED TO ISSUE A MODERATE FLASH FLOOD
POTENTIAL FOR ZION NATIONAL PARK AND THE GRAND STAIRCASE AREAS FOR
SATURDAY AS THESE DIURNALLY DRIVEN AIRMASS STORMS WILL LIKELY
BECOME MORE EFFICIENT RAINFALL- WISE.

SENSIBLE WEATHER THEREAFTER TO REMAIN NEAR STATUS-QUO HEADING
INTO EARLY NEXT WEEK...WITH FOCUS OF MONSOONAL TYPE THUNDERSTORM
FORMATION ACROSS THE SOUTH. DRY AND MORE BENIGN CONDITIONS
STILL EXPECTED ACROSS THE NORTH. PRESENCE OF MOISTURE/CLOUDS
LIKELY TO COOL THE SOUTH OFF SLIGHTLY...WHILE TEMPS IN THE NORTH
LOOK TO CHANGE VERY LITTLE FOR THE NEXT SEVERAL DAYS NORTH OF THE
ELONGATING RIDGE AXIS PROGGED TO DRAPE ACROSS CENTRAL UTAH.

GUIDANCE CONTINUES TO SUGGEST THE FOCUSED EVOLUTION OF THIS
MONSOONAL SURGE WILL PUSH NORTHWEST THROUGH NEVADA AS THE HIGH
ELONGATES AND BULGES EAST EARLY NEXT WEEK...POTENTIALLY DRYING OUT
THE SOUTHEAST BY MIDWEEK. A FAIR BIT OF INCONSISTENCY IN DETAIL
REGARDING THIS EVOLUTION AND IMPACT OF RETURN FLOW WAVES ON ITS
PLACEMENT HAVE BEEN NOTED...THUS CONFIDENCE DECREASES WITH TIME.

&&

.AVIATION...BIGGEST OPERATIONAL WEATHER CONCERNS AT THE SLC TERMINAL
ARE WHETHER A LAKE BREEZE WILL SHIFT WINDS TO THE NORTHWEST...AND
WHAT IMPACT THUNDERSTORMS ACROSS NORTHWEST UTAH WILL HAVE. THERE IS
A 50 PERCENT CHANCE THAT THUNDERSTORMS IMPACT THE TERMINAL BETWEEN
22Z AND 03Z...WITH LIGHTNING AND GUSTY ERRATIC WINDS BEING THE MOST
LIKELY IMPACTS. AWAY FROM SHOWERS...WINDS ARE EXPECTED TO SHIFT TO
THE NORTHWEST BETWEEN 22Z AND 00Z...THOUGH A CHANCE STILL EXISTS
THAT WINDS REMAIN SOUTH THROUGH THE REST OF THE AFTERNOON/EVENING.

&&

.FIRE WEATHER...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL
CONTINUE ACROSS PRETTY MUCH THE ENTIRE DISTRICT EXCEPT THE FAR
SOUTHWEST INTO THIS EVENING BEFORE TAPERING OFF. MOST OF THESE WILL
BE DRY BUT ISOLATED POCKETS OF WETTING RAIN ARE POSSIBLE NEAR THE
STRONGEST STORMS. GUSTY WINDS AND LOW HUMIDITY WILL CONTINUE TO
BRING LOCAL CRITICAL FIRE WEATHER CONDITIONS TO THE SOUTHWEST THIS
EVENING. RED FLAG WARNINGS WILL REMAIN IN PLACE FOR THIS AND THE DRY
THUNDERSTORM THREAT THROUGH THIS EVENING.

THUNDERSTORMS ARE EXPECTED TO BE LESS NUMEROUS FRIDAY ACROSS MOST OF
THE DISTRICT AND MAINLY RESTRICTED TO THE FAR SOUTH...THE MOUNTAINS
AND THE EAST. STORMS ACROSS THE SOUTH SHOULD BE WETTER AND COVERAGE
SHOULD REMAIN TOO ISOLATED IN THE OTHER AREAS TO WARRANT EXTENDING
THE RED FLAG WARNING FOR DRY LIGHTNING.

STORMS HOWEVER WILL SPREAD INTO THE FAR SOUTHWEST FRIDAY AFTERNOON
AND EVENING AND WILL PERSIST ACROSS THE SOUTH THROUGH THE WEEKEND
AND BECOME WETTER AS MOISTURE SPREADS IN FROM THE SOUTH.  THE NORTH
IS EXPECTED TO REMAIN MOSTLY DRY THROUGH THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR UTZ478-489-491-
     493>498.

     HIGH WIND WARNING UNTIL 6 PM MDT THIS EVENING FOR UTZ005.

WY...NONE.
&&

MERRILL/SCHOENING/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 3, 5:56 AM MDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
556 AM MDT THU JUL 3 2014

UTZ001>016-019>021-517-518-WYZ021-041200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
556 AM MDT THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG HIGH PRESSURE WILL PUSH DAYTIME TEMPERATURES ROUGHLY 5
DEGREES ABOVE NORMAL TODAY ACROSS THE OUTLOOK AREA.

THUNDERSTORMS CAPABLE OF PRODUCING DRY LIGHTNING AND GUSTY
OUTFLOW WINDS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE
EASTERN TWO THIRDS OF THE OUTLOOK AREA.

ACROSS SOUTHWESTERN UTAH A COMBINATION OF GUSTY SOUTHWEST WINDS
AND LOW HUMIDITY WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS
WHERE FUELS ARE DRY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE WILL MAINTAIN ABOVE NORMAL TEMPERATURES ACROSS THE
OUTLOOK AREA THROUGH THE UPCOMING HOLIDAY WEEKEND.

AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK...WITH THE GREATEST THREAT
COMING ACROSS SOUTHERN UTAH. DANGEROUS LIGHTNING AND STRONG GUSTY
WINDS WILL BE THE MAIN IMPACTS FROM THESE STORMS...WITH LOCALLY
HEAVY RAINFALL BECOMING AN INCREASING THREAT OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Jul 3, 1:57 PM MDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
157 PM MDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     3 NNE CALLAO            39.95N 113.70W
07/03/2014  M63 MPH          TOOELE             UT   MESONET

            CALLAO SENSOR IN THE DUGWAY MESONET...DPG20.

&&

ES
Local storm report, Jul 3, 2:13 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
213 PM MDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     18 NNE CALLAO           40.12N 113.53W
07/03/2014  M59 MPH          TOOELE             UT   MESONET

            CAUSEWAY SENSOR IN THE DUGWAY MESONET...DPG18.

&&

ES
Local storm report, Jul 3, 2:33 PM MDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
233 PM MDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     21 SE WENDOVER          40.52N 113.75W
07/03/2014  M60 MPH          TOOELE             UT   MESONET

            NORTH SALT FLATS SENSOR...DPG25.

&&

ES
Local storm report, Jul 3, 2:49 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
249 PM MDT THU JUL 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     18 W DUGWAY             40.24N 113.09W
07/03/2014  M60 MPH          TOOELE             UT   MESONET

            PLAYA STATION SENSOR...DPG09.

&&

ES
Special weather statement, Jul 3, 4:57 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 PM MDT THU JUL 3 2014

UTZ002-003-006-032345-
WASATCH MOUNTAIN VALLEYS UT-SALT LAKE AND TOOELE VALLEYS UT-
NORTHERN WASATCH FRONT UT-
457 PM MDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SALT LAKE...CENTRAL
WEBER AND EASTERN DAVIS COUNTIES UNTIL 545 PM MDT...

AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LINE OF SHOWERS AND THUNDERSTORMS ALONG THE EASTERN SHORES OF
THE GREAT SALT LAKE...AND MOVING EAST AT 25 MPH.

WINDS OF 40 TO 55 MPH WILL BE POSSIBLE ACROSS MUCH OF THE NORTHERN
WASATCH FRONT AND THE NORTHERN HALF OF THE SALT LAKE VALLEY. THIS
INCLUDES MOST CITIES BETWEEN OGDEN AND SALT LAKE...PERHAPS AS FAR
SOUTH AS MURRAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 4136 11190 4137 11192 4131 11192 4127 11194
      4090 11183 4085 11182 4081 11182 4080 11184
      4078 11181 4068 11180 4068 11204 4128 11213
      4139 11190
TIME...MOT...LOC 2254Z 238DEG 23KT 4124 11203 4079 11196

ES

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:11 PM MDTAreal Flood AdvisorySLCIron, Washington2 hr
Jul 3, 2:21 PM MDTHigh Wind WarningSLC4 hr
Jul 3, 4:57 PM MDTSpecial Weather StatementSLCDavis48 min

Nearby

Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.